Key result
A 61-year-old man developed serum sickness 10 days after initiating rivaroxaban for VTE prophylaxis following elective total knee arthroplasty, which resolved after discontinuation.
Case Report (n=1)
Rivaroxaban use for VTE prophylaxis may be associated with the development of serum sickness or serum sickness-like reactions.
Rivaroxaban may be associated with serum sickness; this single case is hypothesis-generating and leaves causality open.
PURPOSE: A case of serum sickness or serum sicknesslike reaction (SSLR) in a patient receiving rivaroxaban for venous thromboembolism (VTE) prophylaxis after undergoing elective right total knee arthroplasty (TKA) is reported. SUMMARY: A 61-year-old man arrived at the emergency department from a short-term rehabilitation facility 12 days after a right TKA with complaints of fever, chills, bilateral forearm pain, swelling in the extremities, and a diffuse erythematous rash with welts on his back. Rivaroxaban was initiated on postoperative day 1 for VTE prophylaxis and was discontinued on day 10 of therapy, when symptoms began to appear. His renal function was within normal limits; however, his alanine transaminase level was twice the upper limit of normal. The patient was admitted to the inpatient medical service and placed on intravenous fluids, subcutaneous heparin for VTE prophylaxis, supportive therapy for his symptoms, and his home medications. After 2 days of observation, the rheumatology and immunology services were consulted to assess the patient. Due to the patient's fever, myalgias, mild transaminitis, diffuse erythematous rash, and depressed total serum complement, it was determined that the patient had serum sickness secondary to treatment with rivaroxaban. The patient did not require any acute interventions, and symptoms resolved after 4 days of hospitalization. CONCLUSION: A 61-year-old man developed a possible case of serum sickness or SSLR 10 days after initiation of rivaroxaban for VTE prophylaxis after an elective TKA. Symptomatic improvement was observed after discontinuation of rivaroxaban, and no acute interventions were needed.
No takes yet. Share an insight, caveat, or question.
Snyder et al. (2015) conducted a case report in Serum sickness after total knee arthroplasty (n=1). Rivaroxaban was evaluated on Serum sickness or serum sickness-like reaction (SSLR). A 61-year-old man developed serum sickness 10 days after initiating rivaroxaban for VTE prophylaxis following elective total knee arthroplasty, which resolved after discontinuation.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: